Dangers of Mixing Medications Home HealthCare Nurses guild post
When sickness arises, we go to the medication aisle at the local drug store and find the box that lists our symptoms and claims to take care of it. No big deal, right? If you have no other existing medications or allergies, it’s a no-brainer – head to the checkout. But, when you have pre-existing prescriptions and conditions, you should always be cautious – especially seniors who require home health, therapy or assisted living care.
An article from The Dr. Oz Show, “Mixing Medicines Is Risky Business,” cites research that found that “in older adults, an age group that is most likely to be taking medications routinely … 1 in 25 are at risk for major potential drug-drug interactions, sometimes with grave consequences. 1”
Just because it isn’t a prescription, doesn’t mean it isn’t dangerous – always consult your doctor or therapy care provider before taking over-the-counter (OTC) medications. This includes dietary supplements and herbal care remedies. Did you know that “gingko, foods and beverages such as alcohol and grapefruit juice, can pose a danger when combined with certain prescription medications1”?
Also, keep track of absolutely everything you are taking. In case of emergency, you want someone to be able to pass that information on to the emergency medical care providers. Be fully aware of the side effects of each and the proper method and instructions for taking each of the supplements. 1
If you choose to take over-the-counter medications, pay attention to every ingredient. You can care for yourself and others can care for you most efficiently when you are intentional about protecting yourself. Thanks to the Dr. Oz articles, I will list a couple of easy to follow medication-mixing no-nos:
– Prescription blood thinners and over-the-counter pain relievers –potential to cause gastrointestinal bleeding1.
– Prescription diet pills and over-the-counter migraine care medicine – can cause hypertension and stroke1.
– Prescription thyroid medicine and over-the-counter calcium supplements – potentially dangerous results with insufficient levels of thyroid hormone in the blood1.
– Prescription diabetes drugs and over-the-counter decongestants – this combination “can cause hypertension, high blood sugar and increase the risk for stroke and poor glucose control. 1”
Here is the bottom line – play it safe and consult your health care provider or therapy nurse before adding anything to your existing health care routine. I encourage you to check out The Dr. Oz Show’s article to get more information on the dangers of mixing medicines and personal medical care. 1
1The Dr. Oz Show: “Mixing Medicines Is Risky Business: How Combining Rx and OTC Meds Can Spell Disaster.” http://www.doctoroz.com/videos/mixing-medicines-risky-business